Physical Signs of Narcotic Addiction

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Narcotic addiction can become extremely dangerous for an individual, both physically and psychologically. However, unlike some addiction syndromes, there are many physical signs of narcotic addiction that are noticeable by friends and family members of those who abuse the drug. And while any of these issues can occur in any long-term narcotic abuse syndromes, they are definitely a sign of addiction if the individual refuses to stop or cannot stop taking the drug in spite of these issues.

Physical Intoxication Signs

When someone shows the physical signs of narcotic intoxication constantly, it is likely that the person is already addicted to narcotics. These signs will be noticeable almost all the time in the individual. According to CESAR, “Prolonged use and abuse of oxycodone [and other narcotics] eventually change the brain in such a way that the user cannot quit on his or her own, a typical sign of addiction.”

The common physical signs of narcotic intoxication are:

  • Constricted pupils
  • Constipation
  • Sweating
  • Slowed breathing
  • Slowed heart rate
  • Drowsiness
  • Fatigue
  • Slurred speech
  • Loss of appetite

Someone who constantly shows these signs is likely addicted to narcotics because they are high on these drugs no matter what. This is a sign of their inability to stop.

Physical Signs of Narcotic Addiction

Signs of Narcotic Addiction

Addiction is a progressive condition, and getting help early is important.

According to the DOI, heroin users or those who crush pills like oxycodone or hydrocodone and inject them have specific physical signs that they inject these drugs. Users will have “needle marks,” also called track marks, usually on their legs and arms. They may constantly wear long sleeves or pants to try to cover up these track marks. The individual may also have certain paraphernalia in their home or bedroom that points to narcotic abuse, such as:

  • Balloons
  • Needles
  • Pill bottles
  • Bent spoons
  • Bottle caps
  • Tie-offs
  • Cotton balls

Someone who is addicted to narcotics will not care much about their appearance or about their health. They may not keep up with their hygiene and wear the same clothes over and over.

If you notice any of these signs, there is a strong possibility that the individual is abusing narcotics regularly and likely to be addicted as well. Addicts will abuse narcotics all the time and will not care what this costs them, which is why many of the other detrimental physical effects occur as well.

Don’t wait Until It’s Too Late.

Call or chat Anytime. We’re Here for You.

(800) 407-7195

Someone who is constantly taking high doses of narcotics will likely experience physical problems which can sometimes even be life-threatening. Some of the common physical signs of long-term narcotic abuse (and addiction) are

  • Heroin
    • Abscesses
    • Infection of the heart lining and valves
    • Collapsed veins
    • Liver disease
    • Lung disease
    • Overdose and respiratory depression
    • HIV or hepatitis C (contracted by sharing needles or unprotected sex)
  • Prescription opioids
    • Headaches
    • Nausea
    • Heart problems
    • Low blood pressure
    • Confusion
    • Overdose and respiratory depression
    • Dizziness
  • Oxycodone 
    • Seizures

Any of these issues could be a sign of regular narcotic abuse. Many individuals are brought to the hospital, experience life-threatening issues, or even die as a result of the physical problems that result from narcotic abuse. For someone to experience them and to refuse to stop using these drugs, this is the clearest sign of addiction.

the Take-Away

Narcotics are dangerous drugs, and using them can lead to an addiction. The signs of addiction are often subtle, but the sooner they are recognized the sooner you can get the help you need.